Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

March 18, 2021Russell County, Alabama

NWS Birmingham, AL issued this special weather statement at Mar 18, 2021, 2:46 AM CDT for Russell County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2021, 2:46 AM CDT (07:46 UTC)
Expired
Mar 18, 2021, 3:30 AM CDT
In force
44 min
Issued by
NWS Birmingham, AL

County Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 74 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2021-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 404 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
466 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
404 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

085 
WWUS84 KBMX 180746
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
246 AM CDT Thu Mar 18 2021
 
ALZ048-180830-
Russell AL-
246 AM CDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL COUNTY UNTIL 330
AM CDT...

At 246 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hurtsboro, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Phenix City, Russell County Sports Complex, Seale, Ladonia,
Hatchechubbe, Uchee Creek, Fort Mitchell, Fort Mitchell Activity
Center, Phenix Drag Strip and Parkmanville.

LAT...LON 3217 8529 3236 8536 3249 8500 3246 8500
      3244 8497 3242 8496 3241 8498 3239 8497
      3238 8499 3238 8497 3237 8499 3236 8498
      3234 8501 3233 8501 3230 8494 3227 8490
TIME...MOT...LOC 0746Z 248DEG 38KT 3226 8530 

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Mar 18, 12:49 AM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 18, 12:49 AM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1249 AM CDT Thu Mar 18 2021

.UPDATE...
For 06Z Aviation.

&&

.SHORT TERM...
/Updated at 1009 PM CDT Wed Mar 17 2021/

QLCS is not as organized as expected and the motion has
accelerated over the past few hours. It is currently positioned
from near Oneonta south into Shelby County and extends further
south to just west of Montgomery.

The QLCS is accelerating eastward and is approaching the eastward
extent of deepest moisture. There remains notable instability
generally along and south of the Interstate 85 corridor with lower
instability values further north.

While we can not rule out an isolated tornado, damaging wind gust
or large hail risk anywhere along and ahead of the QLCS, the
greater potential does reside across our southeast counties where
instability values are greater.

There remains a risk of a few cellular storms to develop ahead of
the QLCS across the east/southeast and any that form will have the
opportunity to tap into favorable instability and dynamics to
potentially develop into supercells that would pose a more notable
tornado threat.

Short-Term Forecast.

Tonight.

Showers and thunderstorms are becoming increasingly confined to
areas along and east of the Interstate 65 corridor while residual
showers with the occasional thunderstorm can be expected across
our western counties through midnight. Severe weather risk will
reside along and ahead of the QLCS as it pushes east across the
rest of the area tonight. Lows tonight will range from the lower
50s northwest to the mid 60s southeast. Winds will remain breezy
outside of convection with speeds from 10-20 mph while winds will
be 20+ mph near convection. Expect winds to shift from the south
to the west from west to east through the early morning hours on
Friday.

Friday.

The heavier activity should be to our east into Georgia toward
sunrise Friday morning, but some lingering showers are expected
for areas east of Interstate 65 through mid morning. Clouds will
decrease to an extent southwest, but will be stubborn across the
rest of the area as the upper level low nears from the northwest.
Isolated showers will remain possible east and north as we
progress through the afternoon hours before dissipating Friday
night. Highs will range from the mid 50s northwest to the low 70s
southeast. Winds will be breezy from the west 10-20 mph through
the day.

05

.LONG TERM...
/Updated at 0345 PM CDT Wed Mar 17 2021/

Friday through Tuesday.

The deep upper low associated with today's severe weather will be
positioned over the Tennessee Valley region on Friday. The low is
expected to elongate into an trough and prograde east into the
Mid Atlantic states on Saturday. Expansive ridging over the
Intermountain West will move east over the Central Plains during
this time frame. Some lingering troughing looks to persist across
the northeastern counties Friday and Saturday before the ridging
over the plains builds further east over the area. The ridging
will gradually contract as we move from Monday into Tuesday as
high-amplitude positively tilted trough swings southeast out of
California and Nevada into the Four Corners States by Tuesday.

Friday through Saturday.

Cloud cover will linger across much of the forecast area to start
the period as the upper low remains to our north. Expect some
gradual decrease in the clouds across the west and northwest by
late in the day Friday followed by further decreases in clouds
from the northwest during the day on Saturday. I did include very
low PoPs less than 10 percent across the far east and northeast
Friday night before the cloud cover decreases on Saturday. Lows
will be in the 40s areawide Friday morning followed by readings
ranging from the upper 30s north and northeast to low 40s
elsewhere. Highs will range from the 50s northwest to the low 60s
southeast on Friday followed by values ranging from the low 60s
west to the mid 50s east on Saturday.

Sunday through Monday.

Fair skies will prevail across the area during this time frame as
ridging gradually builds into the area from the west. Expect some
increase in clouds later in the day Monday as a storm system
moves into the Central Plains and approaches the area from the
west. Temperatures will moderate through this time period. A light
freeze will be possible north and northeast Sunday morning with
mid 30s expected elsewhere. Lows in the 40's except for a few
spots in the upper 30s northeast Monday morning. Highs will be in
the 60s Sunday followed by highs in the 70s on Monday.

Tuesday.

A storm system will approach the area from the west. Expect
further increasing clouds with isolated showers and a few
thunderstorms on Tuesday. Lows will be in the 40s areawide with
highs in the lower to middle 70s across the area.

05

&&

.AVIATION...
06Z TAF Discussion.

The main line has just about moved through Central Alabama, with
showers and storms a few counties west of the line and a second
line of showers back in west Alabama ahead of the cold front in
Mississippi. Realigned PoPs and exclusion of TSRA to account for
this. Generally only left TSRA in at MGM and TOI through 12z.
Added in the line of showers and MVFR ceilings through the first
12 to 15 hours of the period. Biggest impact will be the strong
winds on the backside of this system with sustained winds of 15 to
18 kts and gusts of 25 to 28 kts. Winds drop to less than 15 kts
after 00z.

16

&&

.FIRE WEATHER...

Expect improving conditions through the day on Thursday with rain
showers across far eastern counties during the morning hours,
then showers lingering across the far northern counties. Dry
conditions are expected across much of the area Friday and
Saturday with the exception being across portions of the east and
northeast where a small chance of showers are expected. Relative
humidity values will fall into the low to mid 30 percent range
each afternoon over the weekend and into early next week.

05

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  42  56  37  59 /  20  10   0  10   0
Anniston    62  44  59  39  60 /  40   0   0  10   0
Birmingham  57  44  56  41  61 /  20   0   0   0   0
Tuscaloosa  58  44  57  41  62 /  10   0   0   0   0
Calera      59  44  56  40  60 /  20   0   0   0   0
Auburn      66  45  59  41  56 /  60   0   0  10   0
Montgomery  66  46  61  43  61 /  60   0   0   0   0
Troy        70  45  61  44  61 /  60   0   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 18, 1:28 AM CDT, 1 hour 18 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
128 AM CDT Thu Mar 18 2021

ALZ011>015-017>050-190930-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
128 AM CDT Thu Mar 18 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

A small risk of severe storms will continue across the far southeast
counties. Threats include damaging winds, large hail and isolated
tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Minor flooding is forecast along portions of the Black Warrior and
Tombigbee River basins through early next week. Please see the
latest flood statements for details.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through the pre dawn hours. Please follow all local, state, and CDC
guidelines in regards to travel.

In the hours before

Special weather statement, Mar 17, 11:34 PM CDT, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1134 PM CDT Wed Mar 17 2021

ALZ038-046>048-050-180515-
Lee AL-Bullock AL-Russell AL-Barbour AL-Chambers AL-
1134 PM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LEE...EAST CENTRAL
BULLOCK...SOUTHEASTERN CHAMBERS...NORTHEASTERN BARBOUR AND RUSSELL
COUNTIES UNTIL 1215 AM CDT...

At 1134 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cusseta to near Griffen Mill to near
Spring Hill. Movement was east at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Phenix City, Opelika, Valley, Hurtsboro, Smiths, Smiths Station,
Cusseta, Beulah, Uchee, Spring Hill, Beans Mill, River View,
Beauregard, Bleecker, Russell County Sports Complex, Seale, Fairfax,
Ladonia, Griffen Mill and Huguley.

LAT...LON 3225 8492 3222 8493 3222 8497 3220 8496
      3213 8506 3205 8506 3205 8547 3280 8536
      3284 8515 3281 8517 3278 8512 3276 8514
      3274 8511 3266 8509 3265 8511 3252 8501
      3246 8500 3242 8496 3233 8501 3226 8489
TIME...MOT...LOC 0434Z 257DEG 44KT 3275 8532 3252 8530 3211 8542

87/GRANTHAM
Special weather statement, Mar 18, 2:46 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
246 AM CDT Thu Mar 18 2021

ALZ048-180830-
Russell AL-
246 AM CDT Thu Mar 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL COUNTY UNTIL 330
AM CDT...

At 246 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hurtsboro, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Phenix City, Russell County Sports Complex, Seale, Ladonia,
Hatchechubbe, Uchee Creek, Fort Mitchell, Fort Mitchell Activity
Center, Phenix Drag Strip and Parkmanville.

LAT...LON 3217 8529 3236 8536 3249 8500 3246 8500
      3244 8497 3242 8496 3241 8498 3239 8497
      3238 8499 3238 8497 3237 8499 3236 8498
      3234 8501 3233 8501 3230 8494 3227 8490
TIME...MOT...LOC 0746Z 248DEG 38KT 3226 8530

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:18 PM CDTTornado WarningBMXAutauga, Dallas17 min
Mar 17, 7:47 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion58 min
Mar 17, 8:01 PM CDTTornado WarningBMXGreene, Pickens, Sumter22 min
Mar 17, 8:15 PM CDTSevere Thunderstorm WarningBMXAutauga39 min
Mar 17, 8:32 PM CDTTornado WarningBMXAutauga, Chilton, Elmore19 min
Mar 17, 9:06 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Tuscaloosa33 hr
Mar 17, 9:14 PM CDTRiver Flood WarningBMXSumter37 hr
Mar 17, 9:18 PM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter72 hr
Mar 17, 9:48 PM CDTAreal Flood AdvisoryBMXBlount3 hr
Mar 17, 9:51 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore, Lowndes, Montgomery69 min
Mar 17, 10:06 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby, Talladega69 min
Mar 17, 10:22 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cherokee, Etowah, St. Clair68 min
Mar 17, 10:26 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair, Talladega3 hr
Mar 17, 10:30 PM CDTSevere Thunderstorm WarningBMXBullock, Lee, Macon, Tallapoosa75 min
Mar 17, 10:43 PM CDTTornado WarningBMXCoosa6 min
Mar 17, 11:34 PM CDTSpecial Weather StatementBMXLee, Russell41 min
Mar 18, 3:06 AM CDTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more16 hr
Mar 18, 8:31 AM CDTAreal Flood WarningBMXCherokee55 hr
Mar 18, 9:50 AM CDTRiver Flood WarningBMXJefferson, Tuscaloosa, Walker36 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.